Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 189, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 14, 2017, 8:03 PM CDT for 4 counties in Texas. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2017, 8:03 PM CDT (01:03 UTC)
- Expired
- Jun 14, 2017, 8:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Borden County, TX, Dawson County, TX, Howard County, TX, Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 74 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 8:04 PM CDT | HAIL 1.75 | Knott, TX | |
| Jun 14, 8:20 PM CDT | HAIL 1.75 | 4 W Luther, TX | AT INTERSECTION OF ROUTE 1584 AND 846. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 6:02 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2025 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2558 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.6
The text
As transmitted.
087
WUUS54 KMAF 150103
SVRMAF
TXC033-115-227-317-150130-
/O.NEW.KMAF.SV.W.0189.170615T0103Z-170615T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
803 PM CDT WED JUN 14 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southern Borden County in western Texas...
Western Howard County in western Texas...
Northeastern Martin County in western Texas...
Southeastern Dawson County in western Texas...
* Until 830 PM CDT
* At 801 PM CDT, severe thunderstorms were located near Buford and
Brown. The storms were moving to the northeast at 25 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Big Spring, Ackerly, Sparenberg, Flower Grove, Vealmoor, Luther,
Brown, Fairview, Tenmile, Big Spring McMahon-Wrinkle Airpark,
Knott, Three Leagues, Midway, Key and Klondike.
This includes Interstate 20 between mile markers 170 and 180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from
windows.
&&
LAT...LON 3242 10204 3281 10186 3261 10124 3216 10150
TIME...MOT...LOC 0101Z 314DEG 269KT 3194 10132
HAIL...1.75IN
WIND...70MPH
$$
122 follow-up statements
375
WWUS54 KMAF 150121
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
821 PM CDT WED JUN 14 2017
TXC033-115-227-317-150130-
/O.CON.KMAF.SV.W.0189.000000T0000Z-170615T0130Z/
Borden TX-Howard TX-Martin TX-Dawson TX-
821 PM CDT WED JUN 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHERN BORDEN...WESTERN HOWARD...NORTHEASTERN MARTIN AND
SOUTHEASTERN DAWSON COUNTIES...
At 820 PM CDT, a severe thunderstorm was located over Luther, or 15
miles north of Big Spring, moving northeast at 25 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Ackerly, Sparenberg, Flower Grove, Vealmoor, Luther, Brown,
Fairview, Tenmile, Knott, Three Leagues, Midway, Key and Klondike.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 3242 10204 3281 10186 3261 10124 3216 10150
TIME...MOT...LOC 0120Z 201DEG 50KT 3246 10146
HAIL...1.50IN
WIND...70MPH
$$
12432
WWUS54 KMAF 150129
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
829 PM CDT WED JUN 14 2017
TXC033-115-227-317-150138-
/O.EXP.KMAF.SV.W.0189.000000T0000Z-170615T0130Z/
Borden TX-Howard TX-Martin TX-Dawson TX-
829 PM CDT WED JUN 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BORDEN...WESTERN
HOWARD...NORTHEASTERN MARTIN AND SOUTHEASTERN DAWSON COUNTIES WILL
EXPIRE AT 830 PM CDT...
At 804 pm the public reported golf ball size hail in the town of
Knott.
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until midnight CDT for
western Texas.
LAT...LON 3242 10204 3281 10186 3261 10124 3216 10150
TIME...MOT...LOC 0128Z 311DEG 241KT 3246 10143
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:15 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 14, 6:15 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 615 PM CDT Wed Jun 14 2017 .UPDATE... && .DISCUSSION... Thunderstorms have developed across the Trans Pecos and Permian Basin. Severe Thunderstorm Watch now in effect until midnight... zones updated. && .PREV DISCUSSION... /issued 604 PM CDT Wed Jun 14 2017/ DISCUSSION... See aviation discussion below. AVIATION... Tempo MVFR visibilities in thunderstorms with gusty winds are expected at KMAF, KINK, KFST through 15/02z. Otherwise VFR conditions are expected at the southeast New Mexico and west Texas terminals the next 24 hours. Southeast winds will be gusty this evening at the west Texas terminals before diminishing overnight. More thunderstorms possible across the west Texas terminals late Thursday afternoon. 12 PREV DISCUSSION... /issued 223 PM CDT Wed Jun 14 2017/ DISCUSSION... Another active weather day expected again this afternoon and evening as intense heat gives way to severe thunderstorms. A developing mid level ridge over N Mexico will keep nearly westerly flow aloft across the area today. There are subtle hints that a weak shortwave is crossing over top of the ridge this afternoon. Meanwhile, temperatures continue to warm to near 100 currently with a diffuse dryline setting up across the western Permian Basin south to the Davis Mountains. Storms have already developed across the higher terrain with initiation likely along the rest of the dryline within the next few hours. MLCAPE values are nearing 3000 J/kg already while deep layer shear is around 40 kts. These factors will allow for storms to organize and quickly become severe. Lapse rates over 8 C/km will be more than sufficient for large hail (some over 2"). Storms will move off to east and weaken around sunset. Very similar conditions are expected Thursday with temperatures back into the upper 90's and 100's and more thunderstorms along the dryline. The dryline looks to be a bit further west tomorrow so storms will be possible across SE NM and parts of Culberson Co. With similar atmospheric parameters to today, severe weather will be possible again Thursday. The mid level ridge repositions itself over the Desert SW Friday into the weekend. While heights don't increase much, mid level temperatures rise into the mid 30's C across the area Friday and Saturday. With deep mixing expected, highs will climb above 105 across much of the Permian Basin and near 110 in the Pecos and Rio Grande River Valleys. A Heat Advisory will likely be needed for much of the area. The dryline will mix further east, but how far is still unknown so will keep isolated storms in for now across the Permian Basin south to the Lower Trans Pecos. Very hot temperatures continue Saturday before we cool slightly early next week. The upper ridge continues to build to our west next week with increasing heights across the area. This will suppress most if not all convection with high temperatures staying mostly in the upper 90's and 100's. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 76 100 76 107 / 30 30 20 10 Carlsbad 70 105 69 106 / 10 10 10 0 Dryden 76 99 77 104 / 10 10 10 10 Fort Stockton 74 103 76 108 / 20 30 10 10 Guadalupe Pass 71 97 72 97 / 0 10 10 0 Hobbs 71 101 69 104 / 10 20 10 10 Marfa 66 97 66 100 / 10 20 10 10 Midland Intl Airport 75 101 76 107 / 30 30 10 10 Odessa 75 101 76 107 / 30 30 10 10 Wink 75 105 74 109 / 20 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, Jun 14, 2:06 PM CDT, 5 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 206 PM CDT Wed Jun 14 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 206 PM CDT Wed Jun 14 2017 /106 PM MDT Wed Jun 14 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are possible again this afternoon and evening, mostly across the Davis Mountains, Trans Pecos and Permian Basin. Severe storms are possible, which could produce damaging winds, large hail, frequent cloud to ground lightning strikes and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Elevated fire weather conditions are possible for a few hours each afternoon Thursday through Saturday across portions of the Guadalupe Mountains, Southeast New Mexico, and the Trans Pecos. Hot temperatures and consequent low relative humidity will be the main threats, but lower winds will limit greater concerns. A few strong storms are possible Thursday, mostly across the Trans Pecos and Permian Basin. Damaging winds, large hail, frequent lightning, and brief heavy rainfall are possible with these storms. Very hot temperatures are expected from Thursday through the weekend, but especially Friday and Saturday when temperatures will likely be about 10 to 15 degrees above normal. A Heat Advisory may be issued for many locations both days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested by 400 pm CDT. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, Jun 14, 7:24 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
724 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL MIDLAND INTERNATIONAL A 31.94N 102.19W
06/14/2017 E1.50 INCH MIDLAND TX NWS EMPLOYEE
HALF DOLLAR TO PING PONG BALL SIZE HAIL AT WFO MIDLAND.
&&
ANDREW.ARNOLDLocal storm report, Jun 14, 7:35 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
735 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND GST 5 NNW ODESSA 31.92N 102.39W
06/14/2017 M64 MPH Ector TX ASOS
&&
ANDREW.ARNOLDLocal storm report, Jun 14, 7:39 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
739 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 2 N ODESSA 31.88N 102.37W
06/14/2017 E2.00 INCH Ector TX TRAINED SPOTTER
&&
ANDREW.ARNOLDLocal storm report, Jun 14, 7:43 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
743 PM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 3 WNW MIDLAND 32.02N 102.13W
06/14/2017 E1.00 INCH Midland TX PUBLIC
NEAR INTERSECTION OF MIDLAND AND WADLEY
&&
ANDREW.ARNOLDSpecial weather statement, Jun 14, 7:58 PM CDT, 5 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 758 PM CDT WED JUN 14 2017 TXZ075-150145- Pecos TX- 758 PM CDT WED JUN 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS COUNTY UNTIL 845 PM CDT... At 758 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Belding, or 13 miles west of Fort Stockton, moving southeast at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fort Stockton, Belding, Firestone Test Track and Fort Stockton-Pecos County Airport. This includes Interstate 10 between mile markers 240 and 275. A severe thunderstorm watch remains in effect until midnight CDT for southwestern Texas. LAT...LON 3088 10325 3109 10305 3091 10259 3063 10280 TIME...MOT...LOC 0058Z 299DEG 23KT 3094 10311
Special weather statement, Jun 14, 8:01 PM CDT, 2 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 801 PM CDT WED JUN 14 2017 TXZ081-150145- Big Bend Area TX- 801 PM CDT WED JUN 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 845 PM CDT... At 800 PM CDT, Doppler radar was tracking a strong thunderstorm 16 miles south of Marathon, moving southeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of central Brewster County. LAT...LON 2993 10334 3008 10324 2998 10294 2975 10310 TIME...MOT...LOC 0100Z 301DEG 8KT 2997 10322
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:21 PM CDT | Severe Thunderstorm Warning | MAF | Martin, Midland | 39 min |
| Jun 14, 7:25 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 65 min |
| Jun 14, 7:58 PM CDT | Special Weather Statement | MAF | Pecos | 47 min |
| Jun 14, 8:01 PM CDT | Special Weather Statement | MAF | Brewster | 44 min |
| Jun 14, 8:35 PM CDT | Special Weather Statement | MAF | Borden | 25 min |
| Jun 14, 8:36 PM CDT | Areal Flood Advisory | MAF | Borden, Dawson, Howard, Martin, Mitchell, Scurry | 3 hr |
| Jun 14, 9:44 PM CDT | Special Weather Statement | MAF | Brewster | 31 min |
| Jun 14, 9:51 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 39 min |
| Jun 14, 10:28 PM CDT | Special Weather Statement | MAF | Pecos | 32 min |
| Jun 15, 5:04 PM CDT | Severe Thunderstorm Warning | MAF | Reeves, Ward | 41 min |
| Jun 15, 5:48 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 42 min |
| Jun 15, 6:30 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.